FDA Warns of Serious Skin Reactions Associated with Acetaminophen and Demands Black Box Warning
On August 1, 2013, the Food and Drug Administration (FDA) issued a Drug Safety Communication informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions, such as Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TEN). In particular, the FDA warns that “[r]eddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.” Moreover, the FDA will require that manufacturers add black box warnings to product labels of medications containing acetaminophen in order to inform prescribing doctors and consumers that the drug may cause these serious skin reactions in rare cases. Black box warnings are the strongest form of a drug warning, which are used to call attention to the very serious risks associated with the particular medication.
Stevens-Johnson Syndrome (SJS) is a rare, but serious, disorder caused by a severe reaction to a medication resulting in a painful red or purplish rash that spreads across the skin and blisters, which eventually leads to the top layer of skin dying and shedding. Toxic Epidermal Necrolysis (TEN) is a similar skin disease that also results from a drug reaction that can be deadly, as well as very painful. Both SJS and TEN begin with non-specific symptoms, such as cough and headaches, which then develops into more specific symptoms, such as a red rash that continues to spread across multiple parts of the body until blisters form causing the mucous membranes to become inflamed and the skin to peel away. These disorders can also result in the loss of hair and nails.
Acetaminophen is a widely used pain reliever and fever reducer. Drugs containing acetaminophen are used for multiple conditions, such as headache, toothache, colds, fevers, muscle aches and arthritis. Acetaminophen is the active ingredient in numerous over-the counter drugs, such as Tylenol® and Midol®, and prescription medications, such as Vicodin®.
According to a report, this is not the first time the FDA has taken action against drugs containing acetaminophen – two years ago the FDA required manufacturers to cap the dose of tablets or capsules to 325 milligrams in light of the risk of liver damage. However, there have been just 107 known cases involving severe skin reactions associated with acetaminophen-containing drugs since 1969 – including 67 hospitalizations and 12 deaths; so the reason for why the FDA has now decided to add this black box warning is unclear. As reported by ABC News, the move by the FDA comes one month after the Supreme Court ruled that the maker of the generic drug sulindac could not be held accountable for a woman’s injuries, including full-body burns and blindness, and thus reversing a jury verdict granting her $21 million in damages. Yet, as reported by CBS News, this past February a jury awarded a Massachusetts teenager and her parents $63 million almost 10 years after she lost 90% of her skin, blindness and brain damage due to a life-threatening case of TEN after taking Motrin.
Sharon Hertz, deputy director of FDA’s Division of Anesthesia, Analgesia and Addition, provided the following written statement: “This new information is not intended to worry consumers or health care professionals, nor is it meant to encourage them to choose other medications. However, it is extremely important that people recognize and react quickly to the initial symptoms of these rare but serious, side effects, which are potentially fatal.” She further added, “FDA’s actions should be viewed within the context of the millions who, over generations, have benefited from acetaminophen. Nonetheless, given the severity of the risk, it is important for patients and health care providers to be aware of it.”
Legal Disclaimer: The choice of a lawyer is an important decision and should not be based solely on advertisements.